Brufen Granules 600mg
S1700 Leaflet Brufen 20160729
Your medicine is known as Brufen Granules 600mg but will be
referred to as Brufen Granules throughout the following leaflet.
Read all of this leaflet carefully before you start taking this
• Keep this leaflet as you may need to read it again
• This leaflet provides a summary of the information currently available about Brufen Granules
• For further information or advice ask your doctor or pharmacist
• This medicine is for you only and should never be given to anyone else, even if they appear to have the same symptoms as you
• Tell your doctor or pharmacist if you experience any side effects
1. What are Brufen Granules & what are they used for?
2. What should you know before taking Brufen Granules?
3. How should you take Brufen Granules?
4. Possible side effects of Brufen Granules.
5. How should you store Brufen Granules?
6. Further information about Brufen Granules.
Brufen Granules belong to a group of medicines called antiinflammatory pain killers. They can be used to relieve pain and inflammation in conditions such as osteoarthritis, rheumatoid arthritis (including juvenile rheumatoid arthritis or Still's disease), arthritis of the spine (ankylosing spondylitis), swollen joints, frozen shoulder, bursitis, tendinitis, tenosynovitis, lower back pain, sprains and strains.
Brufen Granules can also be used to treat other painful conditions such as toothache, pain after operations, period pain and headache, including migraine.
The active ingredient in Brufen Granules is ibuprofen and each sachet contains 600 mg.
Some medicines that are anti-coagulants (i.e. thin blood/prevent clotting e.g. aspirin/acetylsalicyclic acid, warfarin, ticlodipine), some medicines that reduce high blood pressure (ACE-inhibitors such as captopril, beta-blockers such as atenolol, or angiotensin-II receptor antagonists such as losartan) and other medicines may affect or be affected by treatment with ibuprofen. You should therefore always seek the advice of your doctor or pharmacist before you use ibuprofen with other medicines. In particular you should tell your doctor or pharmacist if you are taking any of the following medicines in addition to those mentioned above:
• diuretics (water tablets)
• cardiac glycosides, such as digoxin, used to treat heart conditions
• zidovudine (an anti-viral drug)
• steroids (used in the treatment of inflammatory conditions)
• methotrexate (used to treat certain cancers and rheumatoid arthritis)
• medicines known as immunosuppressants such as ciclosporin and tacrolimus (used to dampen down your immune response)
• medicines known as selective serotonin reuptake inhibitors (SSRIs), used for the treatment of depression
• antibiotics called quinolones such as ciprofloxacin
• aminoglycosides (a type of antibiotic)
• any other ibuprofen preparations, such as those you can buy without a prescription
• any other anti-inflammatory pain killer, including aspirin
• cholestyramine (a drug used to lower cholesterol)
• medicines known as sulphonylureas such as glibenclamide (used to treat diabetes)
• voriconazole or fluconazole (types of anti-fungal drugs)
• gingko biloba herbal medicine (there is a chance you may bleed more easily if you are taking this with ibuprofen).
Pregnancy and breast-feeding: The use of Brufen Granules whilst pregnant or breast feeding should be avoided. Brufen Granules should not be used in late (the last three months of) pregnancy and should only be taken in the first six months of pregnancy on the advice of your doctor.
If the answer to any of the following questions is 'YES' please
tell your doctor or pharmacist BEFORE taking any Brufen
• Are you pregnant or planning to become pregnant, or are you breast-feeding? Brufen Granules may make it more difficult to become pregnant. You should inform your doctor if you are planning to become pregnant or if you have problems becoming pregnant.
• Are you sensitive (allergic) to any of the ingredients in the granules? These are listed in Section 6.
• Do you have, or have you previously had, a stomach ulcer or other gastric complaint? Do not take Brufen Granules if you currently have a peptic ulcer (ulcer in your stomach or duodenum) or bleeding in your stomach, or have had two or more episodes of peptic ulcers, stomach bleeding or perforation in the past.
• Do you have a condition which increases your tendency to bleeding?
• Do you suffer from asthma or have you ever had an allergic reaction or suffered from wheezing after taking ibuprofen, aspirin or other anti-inflammatory pain killers?
• Do you suffer from swelling and irritation inside the nose?
• Do you suffer from liver or kidney disease?
• Do you suffer from heart disease?
Medicines such as Brufen Granules may be associated with a small increased risk of heart attack (myocardial infarction) or stroke. Any risk is more likely with high doses and prolonged treatment. Do not exceed the recommended dose or duration of treatment. You should discuss your treatment with your doctor or pharmacist before taking Brufen Granules if you:
- have heart problems including heart failure, angina (chest pain) or you have had a heart attack, bypass surgery or peripheral artery disease (poor circulation in the legs or feet due to narrow or blocked arteries).
- have any kind of stroke or think that you might be at risk of these conditions (e.g. if you have a family history of heart disease or stroke, high blood pressure, diabetes, high cholesterol or are a smoker).
• Do you have systemic lupus erythematosus (SLE, sometimes known as lupus) or a connective tissue disease (autoimmune diseases affecting connective tissue)?
• Do you have chicken pox or shingles?
• Has your doctor advised you to follow a low sodium diet?
• Have you been told by your doctor that you have an intolerance to some sugars?
• Is your child dehydrated? As there is a risk of kidney damage in dehydrated children and adolescents.
Brufen Granules may make you feel dizzy or drowsy. If they affect you in this way do not drive, operate machinery or do anything that requires you to be alert.
Sucrose is a sugar. If you have been told by your doctor that you cannot tolerate or digest some sugars, talk to your doctor before taking this medicine. Each sachet contains 3.3g sucrose. This should be taken into account in patients with diabetes mellitus
Brufen Granules contains 8.6 mmol (197mg) sodium per sachet. This should be taken into account if you are on a low sodium diet. You may need to have less sodium in your diet because of the sodium in this medicine.
ALWAYS take Brufen Granules exactly as your doctor has told you. If you are not sure refer to the label on the carton or check with your doctor or pharmacist.
TAKE YOUR BRUFEN GRANULES by emptying the contents of the sachet into a glass full of water to make an orange flavoured fizzy drink, stir and drink immediately. Take with or after food.
Adults and Children over 12 years - The usual dosage is 1 sachet taken two or three times a day. Your doctor may choose to increase or decrease this depending on what you are being treated for, but no more than 4 sachets should be taken in one day.
Brufen Granules are NOT recommended for children under 12 years of age.
You should avoid excessive use of painkillers. If you usually take painkillers, especially combinations of different painkillers, you may damage your kidneys, tell your doctor if you are already taking another painkiller before taking this medicine and your doctor will decide whether you should take this medicine. This risk may be increased if you are dehydrated.
(AN OVERDOSE) you should contact a doctor or go to the nearest hospital casualty department IMMEDIATELY taking your granules with you.
IF YOU FORGET TO TAKE YOUR BRUFEN GRANULES take them as soon as you remember, unless it is almost time for your next dose. If it is, do not take the missed dose at all. Never double up on a dose to make up for the one you have missed.
As with all medicines, Brufen Granules may cause side effects, although they are usually mild and not everyone will suffer from them. If any side effects become serious or if you notice any side effects that are not listed in this leaflet, please tell your doctor or pharmacist. You can minimise the risk of side effects by taking the least amount of granules for the shortest amount of time necessary to control your symptoms.
• Signs of aseptic meningitis such as severe headache, high temperature, stiffness of the neck or intolerance to bright light.
• Signs of intestinal bleeding such as
• Passing blood in your faeces (stools/motions)
• Passing black tarry stools
• Vomiting any blood or dark particles that look like coffee grounds
• Unexplained stomach pain (abdominal pain) or other abnormal stomach symptoms, indigestion, heartburn, feeling sick and/or vomiting.
• Unexplained wheezing, shortness of breath, skin rash, itching or bruising (these may be symptoms of an allergic reaction).
• Yellowing of the eyes and/or skin (jaundice).
• Severe sore throat with high fever (these may be symptoms of a condition known as agranulocytosis).
• Blurred or disturbed vision (visual impairment) or seeing/hearing strange things (hallucinations).
• Fluid retention e.g. swollen ankles (this may be a sign of kidney problems).
• Severe spreading skin rash (Stevens-Johnson Syndrome and erythema multiforme, symptoms include severe skin rash, blistering of skin, including inside mouth, nose, and genitals, as well as skin peeling which may be accompanied with symptoms such as aching, headaches, and feverishness).
Medicines such as Brufen Granules have been associated with a small increased risk of heart attack (myocardial infarction) or stroke.
Medicines such as Brufen Granules have in exceptional cases been associated with severe skin problems for patients with chicken pox or shingles
Blood disorders, kidney problems, liver problems or severe skin reactions may occur rarely with ibuprofen.
Very rarely Brufen Granules may cause aseptic meningitis (inflammation of the protective membrane surrounding the brain).
Brufen has also been shown to sometimes worsen the symptoms of Crohn's disease or colitis.
A burning feeling in the throat or mouth may happen briefly after taking this medicine.
Common (affects up to 1 in 10 people):
• feeling dizzy or tired
• stomach pain, indigestion, diarrhea, feeling sick, being sick, wind, constipation
• headache - if this happens while you are taking this medicine it is important not to take any other medicine for pain to help with this.
• passing black tarry stools
• passing blood in your faeces (stools/motions)
• vomiting any blood
Uncommon (affects up to 1 in a 100 people):
• feeling drowsy
• feeling anxious
• feeling a tingling sensation or ‘pins and needles'
• difficulty sleeping
• hives, itching
• skin becomes sensitive to light
• visual disturbances, hearing problems
• hepatitis, yellowing of your skin or eyes, reduced liver function
• reduced kidney function, inflammation of the kidneys, kidney failure
• sneezing, blocked, itchy or runny nose (rhinitis)
• stomach or gut ulcer, hole in the wall of the digestive tract
• inflammation of your stomach lining
• small bruises on your skin or inside your mouth, nose or ears
• difficulty breathing, wheezing or coughing, asthma or worsening of asthma
• ringing in ears (tinnitus)
• sensation of feeling dizzy or spinning (vertigo)
• mouth ulcers
• serious allergic reaction which causes swelling of the face or throat
• feeling depressed or confused
• fluid retention (oedema)
• a brain infection called ‘non-bacterial meningitis'
• loss of vision
• changes in blood count - the first signs are: high temperature, sore throat, mouth ulcers, flu-like symptoms, feeling very tired, bleeding from the nose and the skin
• reduction on the blood cells (anaemia)
• serious allergic reaction which causes difficulty in breathing or dizziness
• severe sore throat with high fever (agranulocytosis)
• liver failure
• heart failure
• heart attack
• inflammation of the pancreas
• skin problems (which can also affect inside your mouth, nose or ears) such as ‘stevens-johnson syndrome', ‘toxic epidermal necrolysis' or erythema multiforme'.
• high blood pressure
• worsening of ulcerative colitis or Crohn's Disease (inflammation of the colon)
If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard. By reporting side effects, you can help provide more information on the safety of this medicine.
• Keep out of the sight and reach of children.
• Do not store above 25°C.
• Do not use after the expiry date printed on the on the carton label and the sachet label.
• If the medicine becomes discoloured or shows any other signs of deterioration, you should seek the advice of your pharmacist who will tell you what to do.
• Medicines should not be disposed of via wastewater or household waste. Ask your pharmacist how to dispose of medicines no longer required. These measures will help to protect the environment.
• The active substance in Brufen Granules is Ibuprofen. Each sachet contains 600 mg Ibuprofen in effervescent granule form.
• Brufen Granules inactive ingredients: croscarmellose sodium, microcrystalline cellulose, anhydrous sodium carbonate, malic acid, sodium saccharin, sucrose, povidone, sodium bicarbonate, orange flavour, sodium lauryl sulphate.
• Brufen Granules are white to off white granules with an orange odour.
• Brufen Granules are available in packs of 20 and 40 sachets.
Procured from within the EU and repackaged by the Product
Licence holder: S&M Medical Ltd, Chemilines House,
Alperton Lane, Wembley, HA0 1Dx.
This product is manufactured by AbbVie S.R.L., 04011
Campoverde di Aprilia, Latina, Italy.
| POM | PL: 19488/1700
Leaflet revision date: 29 July 2016
Brufen is a registered trademark of Abbott Laboratories Ltd., UK.
S1700 Leaflet Brufen 20160729